Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Topeka, KS

May 29, 2018Marshall County, Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2018, 2:51 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 2:51 PM CDT (19:51 UTC)
Expired
May 29, 2018, 3:15 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:55 PM CDTHAIL 1Randolph, KSMOSTLY PEA SIZED HAIL, BUT UP TO QUARTERS. 60 MPH WIND GUSTS ALSO REPORTED AT THE ONSET OF THIS STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS53 KTOP 291951
SVRTOP
KSC117-149-161-292030-
/O.NEW.KTOP.SV.W.0102.180529T1951Z-180529T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
251 PM CDT TUE MAY 29 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Riley County in northeastern Kansas...
  Northwestern Pottawatomie County in northeastern Kansas...
  Southwestern Marshall County in northeastern Kansas...

* Until 330 PM CDT

* At 251 PM CDT, a severe thunderstorm was located over Randolph,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3939 9665 3941 9684 3957 9684 3957 9681
      3961 9681 3961 9661
TIME...MOT...LOC 1951Z 183DEG 16KT 3941 9675 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
913 
WWUS53 KTOP 292005
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
305 PM CDT TUE MAY 29 2018

KSC149-292013-
/O.CAN.KTOP.SV.W.0102.000000T0000Z-180529T2030Z/
Pottawatomie-
305 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POTTAWATOMIE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northeastern Kansas.

LAT...LON 3954 9663 3952 9664 3951 9664 3950 9666
      3947 9667 3948 9668 3946 9669 3946 9671
      3945 9672 3945 9683 3957 9684 3957 9681
      3961 9681 3961 9661
TIME...MOT...LOC 2003Z 183DEG 16KT 3946 9675 

$$

KSC117-161-292030-
/O.CON.KTOP.SV.W.0102.000000T0000Z-180529T2030Z/
Riley-Marshall-
305 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL RILEY AND SOUTHWESTERN MARSHALL COUNTIES...

At 303 PM CDT, a severe thunderstorm was located near Randolph,
moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. Spotters reported quarter size 
         hail and 60 mph wind gusts in Randolph at 255 PM.  

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Riley and southwestern Marshall Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3954 9663 3952 9664 3951 9664 3950 9666
      3947 9667 3948 9668 3946 9669 3946 9671
      3945 9672 3945 9683 3957 9684 3957 9681
      3961 9681 3961 9661
TIME...MOT...LOC 2003Z 183DEG 16KT 3946 9675 

HAIL...1.00IN
WIND...60MPH
 
$$
851 
WWUS53 KTOP 292015
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
315 PM CDT TUE MAY 29 2018

KSC117-161-292025-
/O.CAN.KTOP.SV.W.0102.000000T0000Z-180529T2030Z/
Riley-Marshall-
315 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RILEY AND
SOUTHWESTERN MARSHALL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northeastern Kansas.

LAT...LON 3954 9663 3952 9664 3951 9664 3950 9666
      3947 9667 3948 9668 3946 9669 3946 9671
      3945 9672 3945 9683 3957 9684 3957 9681
      3961 9681 3961 9661
TIME...MOT...LOC 2014Z 183DEG 16KT 3952 9675 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:42 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 29, 12:42 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1242 PM CDT Tue May 29 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 407 AM CDT Tue May 29 2018

Early this morning, an outflow boundary continues to advance east
across the region.  This is from earlier convection that has been
supported by an upper wave lifting through the region which has been
easily visible on GOES-16 imagery and extends up to the parent low
rotating over the High Plains of CO into southeastern WY. Several
short lived storms have been isolated to scattered over the area
early this morning as the main outflow moved into a region of higher
theta-e air.  But, storms have been diminishing in coverage with
some elevated spotty storms remaining over the Flint Hills area and
then a stronger storm exiting Brown Co area. More significant upper
trough continues to advance through the Four Corners region around
the low pressure system and will become a more important feature for
this afternoons round of convection with surface boundaries mainly
west of the area.  Lingering outflow boundaries settling out this
morning will make it more clear exactly where the focus for storm
development will be with heating of the day today.

With outflow moving through the area, lows this morning should fall
into the mid to upper 60s. Showers and some non-severe storms could
linger into the early morning hours before subsidence behind the
first wave works more fully into the region.  Do expect some
clearing takes place into late morning.  As it becomes apparent
where outflow boundaries have become more established then the exact
set up for the this afternoon will become more apparent overall. So,
some uncertainty in the forecast does remain for that reason at this
hour. With that said, most guidance is hinting at the overall set up
being that storms form along the lee trough over western into
central NE as the more vigorous shortwave lifts into the region
taking on a slight negative tilt to its axis.  With differential
cyclonic vorticity advection ahead of this feature and cooling of
mid level lapse rates over the region, MLCAPE values should
generally increase to the 1500-2000 J/kg range as convective temps
are reached into the mid afternoon as temps climb to around 90
degrees.  Along with the orientation of the wave, deep layer shear
values should increase on the order of 35-40 kts over some areas.
Some discrete storms may form initially with a more orthogonal
component to the flow.  But, stronger forcing with the wave should
allow for convection to undergo several mergers early as an MCS
develops and is progged by several operational models and the HREF
members to move into the area late afternoon into early evening.
Better discrete storms form with surface low pressure and dryline
bulge off to the south over southern KS into OK vicinity. This
appears to be the best area of instability as well with H85 theta-e
ridge extending from northeast OK into south central KS.  Expecting
that the southern flank of this overall line of storms that does
form from roughly central NE into portions of the OK panhandle
region to be the favored portion later in the evening.  Do expect
storms that move into the region to pose mainly a large hail threat
early on to a more damaging wind threat as storms grow upscale and
generally advance to the east southeast through the area.  It won't
be out of the question though that if storms stay discrete long
enough that western portions of the area could see a storm that
produces a weak short-lived tornado as well before storms do congeal
into a line.

.LONG TERM...(Wednesday through Monday)
Issued at 407 AM CDT Tue May 29 2018

By Wednesday morning, the remnants of tonight's MCS may still be
across far eastern KS with a few scattered showers and storms
possible before exiting the area as the mid-level trough progresses
northeastward toward the Great Lakes region.  As cloud cover clears
out behind this system by late morning/early afternoon, expect above-
normal temperatures once again with highs into the upper 80s/low
90s. A couple of weak embedded waves may track eastward over the
area late Wednesday night through Thursday/Thursday night. While
better chances for scattered storms look to be just south of the CWA
in southeast KS, some may extend further north into east central KS.
With modest instability and wind shear in place, cannot rule out the
possibility of a few strong storms.

Models show a mid-level ridge building northward across the central
U.S. by Thursday night and Friday with a mid-level trough extending
across the Pacific Northwest.  By Friday the region will be wedged
between high pressure to the east and low pressure centered over the
High Plains.  With southeast winds, mostly sunny skies, and decent
mixing, expect very warm conditions Friday with highs soaring into
the mid/upper 90s.  These temperatures combined with dewpoints in
the 60s to even low 70s may result in heat indices rising into the
upper 90s to low 100s across the entire outlook area.

The mid-level trough will advance into the Northern Plains Friday
night into Saturday, which will help to push surface low pressure
and an associated cold front eastward across the area.  There are
still model discrepancies regarding the timing of this frontal
passage, as it may be either late Friday night or Saturday morning.
While the better precipitation chances look to be further north
under the mid-level trough, models show some showers and storms
possibly skimming across far northern and far northeast KS. This
frontal passage will bring a slight "relief" to the heat for the
weekend with highs near 90 on Saturday and into the 80s by Sunday
and Monday. Surface high pressure will prevail over the central U.S.
through the weekend, resulting in dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

VFR conditions are expected throughout much of the afternoon
hours. Scattered showers/storms across central KS may approach
KMHK after 19Z this afternoon, although the bulk of activity is
likely to remain west of the terminal. A complex of t-storms is
expected to develop across central KS late this afternoon and
traverse the terminals during the evening hours. The timeframe of
most intense t-storm activity looks to arrive between 01-04Z at
KMHK and 03-06Z at the Topeka terminals. These storms will be
capable of gusty winds nearing of 50kts -- especially at KMHK --
and small hail. T-storm activity will push east of the terminals
during the overnight hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Hennecke
AVIATION...Baerg
Hazardous weather outlook, May 29, 9:10 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
910 AM CDT Tue May 29 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-301415-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
910 AM CDT Tue May 29 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible across most of the area this
afternoon through late tonight. Damaging wind gusts will be the
main threat. Some storms in the afternoon could produce large hail
and a weak short-lived tornado can't be ruled out primarily along
and west of the highway 81 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for severe thunderstorms Thursday afternoon for
east central and parts of northeast Kansas, or areas south and east
of a line from Abilene to Holton. Damaging winds and large hail
are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed across north central Kansas by 5 PM.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:31 PM CDTSevere Thunderstorm WarningTOPBrown20 min
May 28, 11:06 PM CDTSpecial Weather StatementTOPJefferson24 min
May 29, 12:54 AM CDTSpecial Weather StatementTOPDickinson36 min
May 29, 12:57 AM CDTSpecial Weather StatementTOPRiley18 min
May 29, 1:12 AM CDTSpecial Weather StatementTOPRiley18 min
May 29, 2:35 AM CDTSpecial Weather StatementTOPBrown25 min
May 29, 3:05 AM CDTSpecial Weather StatementTOPBrown25 min
May 29, 3:43 AM CDTSpecial Weather StatementTOPJefferson32 min
May 29, 3:52 AM CDTSevere Thunderstorm WarningTOPJefferson26 min
May 29, 4:16 AM CDTSpecial Weather StatementTOPJefferson29 min
May 29, 5:37 AM CDTSpecial Weather StatementTOPWabaunsee23 min
May 29, 5:49 AM CDTSpecial Weather StatementTOPWabaunsee26 min
May 29, 4:23 PM CDTSpecial Weather StatementTOPPottawatomie37 min
May 29, 4:32 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee18 min
May 29, 5:17 PM CDTSpecial Weather StatementTOPJackson28 min
May 29, 6:12 PM CDTSpecial Weather StatementTOPOttawa48 min
May 29, 6:40 PM CDTSpecial Weather StatementTOPOttawa50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.